Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Sacramento, CA

December 11, 2014El Dorado County, Placer County, California

NWS Sacramento, CA issued this flash flood warning at Dec 11, 2014, 9:39 AM PST for El Dorado County, Placer County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2014, 9:39 AM PST (17:39 UTC)
Expired
Dec 11, 2014, 9:30 PM PST
In force
12 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties El Dorado County, CA, Placer County, CA

The radar

The Beale AFB radar (KBBX), 105 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
555 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WGUS56 KSTO 111739
FFWSTO
CAC017-061-120530-
/O.NEW.KSTO.FF.W.0012.141211T1739Z-141212T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
939 AM PST THU DEC 11 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE AMERICAN FIRE BURN AREA IN...
  EL DORADO COUNTY...
  THE KING FIRE BURN AREA IN...
  PLACER COUNTY...

* UNTIL 930 PM PST THURSDAY

* AT 925 AM PST...HEAVY RAIN IN THE CENTRAL VALLEY IS MOVING TOWARDS 
  THE FOOTHILLS.

* FLASH FLOODS AND DEBRIS FLOWS ARE LIKELY IN AND BELOW THE AMERICAN 
  AND KING FIRE BURN AREAS FOR SEVERAL HOURS DUE TO HEAVY RAIN.      
  BRUNT OF RAIN WILL HIT THE BURN AREAS BETWEEN NOW AND MID          
  AFTERNOON. THE THREAT OF DEBRIS FLOWS WILL CONTINUE FOR SEVERAL    
  HOURS AFTER THE RAIN ENDS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

AMERICAN FIRE BURN AREA: THE SEVERELY BURNED AREAS ARE OF PARTICULAR 
CONCERN...THIS INCLUDES THE UPPER PORTION OF THE NORTH FORK OF THE 
MIDDLE FORK OF THE AMERICAN RIVER BASIN INCLUDING THE WESTERN STATES 
TRAIL. THESE AREAS NO LONGER ABSORB ANY RAINFALL, LEADING TO 
ENHANCED RUNOFF. THOSE TRAVELING ALONG FORESTHILL ROAD BETWEEN 
WESTVILLE AND ROBINSON FLAT SHOULD BE ALERT FOR PROBABLE ROAD 
PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.

KING FIRE BURN AREA: THE SEVERELY BURNED AREAS ARE OF PARTICULAR 
CONCERN...THIS INCLUDES THE RUBICON RIVER, SILVER CREEK AND SOUTH 
FORK AMERICAN RIVER BASINS. THESE AREAS NO LONGER ABSORB ANY 
RAINFALL LEADING TO ENHANCED RUNOFF. THOSE TRAVELING ALONG ELEVEN 
PINES ROAD ESPECIALLY AROUND THE ELLICOT CROSSING REACH, JAYBIRD 
ACCESS ROAD, FOREBAY ROAD AND OTHER LOCAL ROADS WITHIN THE KING FIRE 
BURN AREA SHOULD BE ALERT FOR PROBABLE ROAD PROBLEMS DUE TO 
FLOODING, ROCK AND DEBRIS FLOWS.

THIS IS A DANGEROUS SITUATION. RESIDENTS AND PERSONS TRAVELING WITHIN
THE AMERICAN AND KING FIRE BURN AREAS NEED TO BE ALERT FOR THE POTENTIAL 
OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA ROADWAYS, 
HILL SIDES, AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE MOVEMENT OF 
SOILS...DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER 
GROUND IMMEDIATELY.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS, AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3923 12061 3913 12032 3875 12047 3876 12071
      3908 12072

$$

JBB/CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 8:25 AM PST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 11, 8:25 AM PST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
825 AM PST Thu Dec 11 2014

.Synopsis...
A Strong Pacific storm impacts the area into Friday bringing
heavy precipitation including significant mountain snow and strong
winds. A mainly dry weekend is expected with the next chance of
precipitation early next week.

&&

.Discussion...
Strong Pacific storm impacting NorCal this morning. Satellite
imagery showing deepening low center, near 977 mb, about 130 nm
off the southern Oregon coast with associated frontal system
extending through WA/OR/CA. Baroclinic zone tapping into
atmospheric river extending from CA southwestward into Hawaii.
Blended TPW showing PWs peaking near 1.8 inches along the NorCal
coast. Very tight pressure gradient extends from low center
through Central Cal. Warm sector precip has occurred overnight
with strong SE winds. As a result, strong isentropic lift and
favorable orographics into the Shasta basin have lead to
impressive rainfall amounts with some rain gauges reporting over
4.5 inches of rain with about 2.5 inches at Redding ASOS. KRDD
also reported a wind gust at 63 mph this morning as the cold front
moved into the area. Farther south, near the Bay Area, several
NCFR (narrow cold frontal bands) seen on radar along leading edge
of cold front indicating strong low level southerly jet. Both the
KBBX and KDAX VAD profilers showing 65 kt SE winds at 2K ft above
the surface. Strongest winds expected along the front this morning
as it moves inland with downed trees and power outages continuing.

Heavy precip over the northern CWA attm will spread south and
east today as the atmospheric river sags south over the CWA. Urban
flood warning issued for northern/northwestern portions of the CWA
already and additional ones likely for the southern half latter
this morning. Instability progs indicating thunderstorm chances
today look unlikely.

Very strong winds occurring in the mountains this morning with
KBLU reporting a gust to 69 mph. Snow levels however remain high
attm, above 8000 feet, but will gradually lower from north to
south today into tonight as colder air is ushered into the area.
3KM HRRR showing heaviest precip in the Lassen Park/Western Plumas
area through 00z Friday and over the Northern Sierra Nevada this
afternoon into tonight. Snow levels will lower to around 4000 to
5000 feet by Friday morning with several feet of snow expected
over the higher terrain.

Front drops south of the CWA tonight then associated upper trough
moves through Friday keeping unstable conditions over Interior
NorCal. Showers and isolated thunderstorms expected with best
instability depicted over the Coastal range, Delta and Southern Sac
Valley into the San Joaquin Valley. Trough axis moves through
Friday night then upper ridging progged over the weekend with
drier weather and valley fog.

PCH

&&

.Extended Discussion (Monday through Thursday)

Ridge shifts off to the east Monday ahead of an offshore upper level
trough that will swing into the area Monday into midweek. As
several waves drop SE in the flow, chances for precipitation will
return. Model differences remain in timing and strength of trough
and associated shortwaves so have continued with chance of precip
through midweek. The system will be weaker than this week's with
less precip but colder with lower snow levels. Valley daytime
temps will be in the 50s with 30s to 40s in the foothills and
mountains. CEO

&&

.Aviation...

Strong Pacific front offshore will be moving inland today. Wet
and very windy conditions will spread over the TAF sites today.
Already MVFR cigs/vsbys in RDD/RBL will spread over Sac area and
SCK TAF sites during afternoon and evening. Main band of moderate
to heavy rain will cause IFR conditions. Southerly winds
increasing over TAF sites peaking between 15z-20z with gusts up
to 55 kts possible in the Valley. Airport Weather Warnings have
been issued for Redding and Stockton Airports for the winds. IFR
and areas of LIFR conditions developing over the Siernev obscuring
terrain. Snow levels 7000-8000 ft lowering to around 5000 ft
Thursday evening.

&&

.STO Watches/Warnings/Advisories...
high wind warning until 2 pm pst this afternoon west slope
northern sierra nevada...western plumas county/lassen park.

flood watch through friday evening burney basin / eastern shasta
county...central sacramento valley...clear lake/southern lake
county...mountains southwestern shasta county to northern lake
county...northeast foothills/sacramento valley...northern
sacramento valley...shasta lake area / northern shasta county...
western plumas county/lassen park.

flood watch through friday evening carquinez strait and delta...
motherlode...northern san joaquin valley...southern sacramento
valley...west slope northern sierra nevada.

blizzard warning until 4 am pst friday above 6500 feet in the
west slope northern sierra nevada.

high wind warning until 2 pm pst this afternoon burney basin /
eastern shasta county...carquinez strait and delta...central
sacramento valley...clear lake/southern lake county...
motherlode...mountains southwestern shasta county to northern
lake county...northeast foothills/sacramento valley...northern
sacramento valley...northern san joaquin valley...shasta lake
area / northern shasta county...southern sacramento valley.

&&

In the hours before

Local storm report, Dec 11, 8:21 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
821 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

ANAN AM     NON-TSTM WND DMG RANCHO CORDOVA          38.60N 121.30W
AN/AN/NAN                    SACRAMENTO         CA   BROADCAST MEDIA

            80 FOOT TREE BLOWN OVER ONTO NEIGHBORS HOME.
            TIME IS ESTIMATED.

&&

MM
Local storm report, Dec 11, 8:29 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
829 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     NON-TSTM WND DMG 1 NW ROSEMONT           38.56N 121.36W
12/11/2014                   SACRAMENTO         CA   PUBLIC

            TREE DOWNED ONTO CAR.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Dec 11, 8:45 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND DMG CARMICHAEL              38.63N 121.32W
12/11/2014                   SACRAMENTO         CA   PUBLIC

            DOWNED TREE.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Dec 11, 8:46 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
846 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     NON-TSTM WND DMG AUBURN                  38.89N 121.08W
12/11/2014                   PLACER             CA   PUBLIC

            DOWNED TREE KNOCKED OUT POWER LINE.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Dec 11, 8:59 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLOOD            LAKEPORT                39.04N 122.92W
12/11/2014                   LAKE               CA   NEWSPAPER

            MINOR ROAD FLOODING TO NUMEROUS ROADS.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Dec 11, 9:33 AM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
933 AM PST THU DEC 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     NON-TSTM WND DMG 3 NW FLORIN             38.53N 121.44W
12/11/2014                   SACRAMENTO         CA   PUBLIC

            DOWNED TREE.

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:20 PM PSTRiver Flood WarningSTOTehama8 days
Dec 11, 1:42 AM PSTAreal Flood AdvisorySTOShasta, Tehama11 hr
Dec 11, 6:36 AM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Solano, Sutter and 2 more6 hr
Dec 11, 8:55 AM PSTRiver Flood WarningSTOButte, Glenn8 days
Dec 11, 9:35 AM PSTAreal Flood AdvisorySTOButte, Nevada, Placer, Plumas, Shasta, Sierra and 3 more12 hr
Dec 11, 9:56 AM PSTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 6 more12 hr
Dec 11, 10:45 AM PSTWind AdvisorySTO6 hr
Dec 11, 11:34 AM PSTAreal Flood WarningSTOButte, Glenn, Tehama12 hr
Dec 11, 1:23 PM PSTAreal Flood WarningSTOColusa, Glenn, Lake, Solano, Yolo12 hr
Dec 11, 1:27 PM PSTWinter Storm WarningSTO21 hr
Dec 11, 1:57 PM PSTAreal Flood WarningSTOButte, Colusa, Glenn, Plumas, Shasta, Sierra and 3 more12 hr
Dec 11, 2:36 PM PSTRiver Flood WarningSTOButte, Glenn8 days
Dec 11, 2:41 PM PSTRiver Flood WarningSTOYolo16 hr
Dec 11, 2:41 PM PSTRiver Flood WarningSTOYolo29 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.